Warning about hospital blood thinner errors

0 Shares

Hospitals have made thousands of errors with blood thinnersHospitals made nearly 60,000 errors involving blood thinners over a five-year period, according to a new safety alert from a regulatory group.

The figures, cited by the Joint Commission, come from a database operated by drug standard-setting group U.S. Pharmacopeia.

Responding to these findings, as well as statistics reporting 28 patient deaths between January 1997 and December 2007, the Joint Commission is urging hospitals to enforce stricter guidelines for the use of anticoagulants (blood thinners).

Patients who are given anticoagulants such as Heparin or Warfarin should be monitored for drug and food interactions, the group says.

It also raises concerns that confusion of labeling and packaging of blood thinners can result in widespread confusion among hospital staff and "devastating errors."

"The systems necessary to ensure that these drugs are used safely are not adequate," commented Dr. Mark R. Chassin, president of the Joint Commission.

In July, CBS News reported on a case in which 14 premature babies at Christus Spohn Hospital South in Corpus Christi were given overdoses of Heparin.
ADNFCR-1961-ID-18797406-ADNFCR

Personal Liberty News Desk